Law enforcement says fentanyl-laced drugs could be in another East Texas county

Local News

TEXARKANA, Texas (KETK) – Roughly three weeks after Polk County Sheriff Byron Lyons warned about what could be fentanyl-laced drugs in the county, Texarkana Police Department warned that something similar has happened in their area.

A 25-year-old woman died of an overdose Wednesday morning after taking what appears to be drugs laced with “fentanyl or something else,” according to Texarkana PD.

Police say that a man who was with her is in the hospital unconscious and fighting for his life.

They issued the following warning:

“If you have purchased any street level narcotics, DO NOT take them. Unfortunately, there’s no way to look at it and know if it’s the real deal or something that someone has doctored up. If it winds up being some of the same stuff that these two people took, it will likely kill you.”

Texarkana PD

According to the CDC, fentanyl is a synthetic opioid similar to morphine but 50 to 100 times stronger.

Synthetic fentanyl can be sold illegally as a powder, dropped onto blotter paper, put in eye droppers and nasal sprays or made into pills that look like other prescription opioids. According to our sister station KPRC, the Houston Forensic Science Center recently found the first fentanyl-laced ecstasy tablet.

Photo courtesy of the U.S. Drug Enforcement Administration. DEA says it shows 2 milligrams of fentanyl, which is a lethal dose for most people.

“Some drug dealers are mixing fentanyl with other drugs, such as heroin, cocaine, methamphetamine, and MDMA. This is because it takes very little to produce a high with fentanyl, making it a cheaper option,” according to drugabuse.gov.

Fentanyl’s effects include the following:

  • drowsiness
  • nausea
  • extreme happiness
  • confusion
  • constipation
  • sedation
  • problems breathing
  • unconsciousness

A lethal dose of fentanyl can be a fraction of the size of a penny. When someone overdoses on fentanyl, their breathing slows or stops. This can decrease the amount of oxygen to the brain, leading to a coma, permanent brain damage or death.

According to drugabuse.gov, fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths.

Copyright 2022 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Right Now

Don't Miss

Community Calendar

KETK Twitter & Facebook

FOX51 Twitter & Facebook